Virginia, 2024

Damaging Wind and Winter Weather in Virginia, February 12 to 13, 2024

February 12 to 13, 2024 · NWS MRX · 2 events in 1 county or zone

A low pressure system brought first a squall of strong to severe thunderstorms through Southwest Virginia, then on the backside a light snow to higher elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A low pressure system brought first a squall of strong to severe thunderstorms through Southwest Virginia, then on the backside a light snow to higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 12, 6:19 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Feb 12, 6:19 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
619 PM EST Mon Feb 12 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 303 PM EST Mon Feb 12 2024

Key Messages:

1. Showers and storms expected this evening.

2. Strong wind gusts in the mountains tonight and continuing into
Tuesday morning.

3. Rain will change over to snow across the Cumberland Plateau,
southwest Virginia, and the East Tennessee mountains with some
snow accumulations possible.

Discussion:

As of this afternoon, a nearly neutral tilted trough extends
across the middle Mississippi Valley, while a closed low is
centered across Arkansas. A northern stream trough was aligned
across Hudson Bay and into Quebec. Surface high pressure is
established to the north across the Ohio Valley and Northeast
while an area of low pressure was situated across the Great Lakes
with an associated cold front extending across the Midwest states.
Further south, tied to the southern stream trough, a surface low
was moving across the Southeast with a cold front extending south
into the northern Gulf of Mexico. A weak stationary boundary was
noted across northern Alabama and Georgia. A strong jet streak
nosing in from the south this afternoon is providing increasing
divergence aloft, and an increase in shower activity.

The southern stream trough and associated closed low will continue
its eastward movement across the Appalachians tonight, and moving
off the East coast by Tuesday. The surface low associated with
this upper level system is forecast to track across middle
Tennessee this evening and into the Mid-Atlantic by Tuesday
morning. Periods of rain showers and embedded thunderstorms will
continue this afternoon and into tonight. While shear is very
strong this afternoon, instability is lacking which will likely
preclude severe weather chances this afternoon. However, still
can't rule out an isolated strong storm or two. Rainfall amounts
will between a half to three quarters of an inch are expected
through tonight. While low, there remains a chance for localized
flooding, especially if some areas see repeated rounds of heavy
rainfall. Southeast low level flow will continue into tonight
between 30-40 knots before winds veer toward the southwest. Even
though winds veer, magnitudes will continue to remain nearly 40
knots at times into Tuesday. This will contribute to gusty winds
across the mountains where the wind advisory is in effect.
Outside of the mountains, winds may gust to 20-30 mph tonight.

As the system is exiting the area overnight, wrap around
precipitation is expected to push into portions of the area due
to increasing frontogenetic forcing. Would expect the heavier
precipitation to be confined to the track of the deformation band
which should be primarily north of the forecast area, but some of
this activity could certainly impact the Cumberland Plateau, and
southwest Virginia. As temperatures cool overnight, some of this
precipitation should change over to snow, especially within the
area of greater dynamic cooling. There will be a short 3-4 hour
window of moderate snowfall mainly across the Cumberland Plateau,
southwest Virginia, and the Tennessee mountains. Confidence in
snowfall amounts is low. Many times, heavy snowfall rates can
quickly overcome marginal temperatures, so this is something to
keep an eye on. For now, generally expecting light snow amounts
across the Cumberland Plateau and southwest Virginia given the
short window of heavy snowfall. Additionally, snowfall amounts of
1-3 inches are expected across the higher peaks of the East
Tennessee mountains.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 303 PM EST Mon Feb 12 2024

Key Messages:

1. Dry and seasonal conditions will begin the period, followed by a
warming trend to the end of the week.

2. Rain chances will return Friday night through Saturday with only
light totals expected at this time. Light mountain snow is also
possible.

Discussion:

In the upper levels, a ridge moves into the Southeast and TN/OH
Valleys by Wednesday. Thursday and Friday nearly zonal flow or
slight troughing will be in place before a trough moves in Friday
night. At the surface, high pressure will be over the Southeast
until a fast moving low moves through the Great Lakes on Thursday.
Another surface low will move through the Great Lakes Friday night
before high pressure moves into the OH/TN Valleys late Saturday. The
low on Thursday will bring low POPs to SW Virginia Thursday
afternoon and evening. The second system Friday night into Saturday
will be stronger bringing widespread rain chances but POPs never get
above 40 percent with a dry air mass at the surface and a lack of
strong southerly flow bringing moisture advection. Rain totals will
be light. Light snow or rain/snow mix will be possible in the higher
elevations of East Tennessee, the northern Cumberland Plateau and SW
Virginia. Little to no accumulation is expected. Highs will be
seasonable or slightly above this week.

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM EST Mon Feb 12 2024

Poor flight conditions forecast again tonight as a cold front and
strong area of low pressure moves across the region. A line of
showers and thunderstorms is moving east across the forecast area
and will impact all terminals during the first few hours of the
forecast period between 00z and 05z. Behind this line, winds shift
to the W/WNW and become gusty overnight with continued MVFR, and
temporary IFR conditions within heavier precip, cigs through the
night. We will also see an area of post-frontal precipitation near
TYS and TRI later tonight between 05z and 12z in the morning,
that may be a wintry mix at TRI, as temperatures begin to drop.
With the strong winds aloft and weaker winds at the surface near
the mountain foothills, LLWS is expected near and west of the
mountains, but this is not expected to directly impact our primary
terminals of CHA, TYS, and TRI (although any aviation interests
near GKT or GCY should be aware of this potential).

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             36  53  33  60 /  60  10   0   0
Knoxville McGhee Tyson Airport, TN  36  50  32  56 / 100  10   0   0
Oak Ridge, TN                       35  51  31  57 / 100  10   0   0
Tri Cities Airport, TN              35  48  29  53 /  90  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until noon EST Tuesday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Unicoi.

     Winter Weather Advisory from 1 AM to 7 AM EST Tuesday for Blount
     Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...Diegan
LONG TERM....McD
AVIATION...JB
Hazardous weather outlook, Feb 12, 2:26 PM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
226 PM EST Mon Feb 12 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
226 PM EST Mon Feb 12 2024 /126 PM CST Mon Feb 12 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this evening. While the probability of
severe storms is low, an isolated damaging wind gust and an
isolated tornado cannot be ruled out in the southern portions of
the Tennessee Valley.

Windy conditions will develop in the East Tennessee mountains this
afternoon. South winds may gust up to 50 mph at times from this
afternoon and evening, then shift to a southwest direction tonight
but remain gusty through Tuesday morning. A Wind Advisory is in
effect for the mountains.

Light snow accumulations are expected in the higher elevations of
southwest Virginia and East Tennessee tonight into Tuesday
morning. Between 1-3 inches of snow accumulation is possible.
Light accumulations are also possible across the northern
Cumberland Plateau, with amounts of less than 1 inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Windy conditions in the mountains will continue into Tuesday
morning, along with light snow accumulations in higher elevations
of southwest Virginia and the East Tennessee mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed at this time.

In the hours before

Special weather statement, Feb 12, 8:25 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
825 PM EST Mon Feb 12 2024

TNZ037>040-069>074-087-130200-
Blount Smoky Mountains TN-Jefferson TN-Hamblen TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-Union TN-Grainger TN-Knox TN-
Southeast Monroe TN-North Sevier TN-NW Blount TN-
825 PM EST Mon Feb 12 2024

...GUSTY SHOWERS WILL IMPACT EASTERN KNOX...BLOUNT...JEFFERSON...
NORTHWESTERN COCKE...EAST CENTRAL MONROE...SEVIER...SOUTHEASTERN
UNION...GRAINGER AND HAMBLEN COUNTIES THROUGH 900 PM EST...

At 825 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Plainview to 9 miles east of Knoxville to 10
miles west of Smoky Mountains-Twentymile Creek. Movement was east at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Morristown, Maryville, Sevierville, Alcoa, Jefferson City,
Newport, Gatlinburg, Dandridge, and Maynardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3555 8401 3554 8409 3592 8386 3621 8395
      3638 8329 3637 8327 3632 8328 3628 8324
      3603 8316 3562 8341 3561 8344 3556 8350
      3556 8359 3558 8361 3556 8376 3552 8383
      3552 8388 3547 8392 3545 8397 3544 8413
TIME...MOT...LOC 0125Z 259DEG 45KT 3615 8386 3594 8379 3552 8405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JLB
Special weather statement, Feb 12, 8:46 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
846 PM EST Mon Feb 12 2024

TNZ014-015-VAZ001-130230-
Claiborne TN-Hancock TN-Lee VA-
846 PM EST Mon Feb 12 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES THROUGH 930 PM
EST...

At 846 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fonde to near Pruden to 10 miles north of
Maynardville. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down trees, tree limbs and blow
         around unsecured objects.

Locations impacted include...
Sneedville, New Tazewell, Tazewell, Harrogate, Howard Quarter,
Cumberland Gap, Ewing, Evanston, Arthur, and Powell River Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3645 8318 3643 8369 3658 8375 3658 8369
      3662 8365 3662 8363 3664 8361 3664 8358
      3667 8352 3666 8345 3670 8334 3673 8322
TIME...MOT...LOC 0146Z 248DEG 42KT 3662 8384 3655 8382 3639 8386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JLB
Special weather statement, Feb 12, 9:03 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
903 PM EST Mon Feb 12 2024

TNZ016-017-038>044-070-073-074-130245-
Cocke Smoky Mountains TN-Sullivan TN-Jefferson TN-Washington TN-
Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-Southeast Greene TN-Grainger TN-
North Sevier TN-Hawkins TN-
903 PM EST Mon Feb 12 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SULLIVAN...HAWKINS...
WASHINGTON...SOUTHEASTERN JEFFERSON...COCKE...GREENE...SOUTHEASTERN
SEVIER...NORTHEASTERN GRAINGER AND HAMBLEN COUNTIES THROUGH 945 PM
EST...

At 902 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Bean Station to near Baneberry to near Smoky
Mountains-Clingmans Dome. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnson City, Kingsport, Morristown, Greeneville, Newport,
Rogersville, Gatlinburg, Jonesborough, Bean Station, and Tusculum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3607 8328 3637 8334 3660 8256 3659 8255
      3631 8239 3615 8250 3610 8259 3605 8260
      3607 8264 3600 8278 3592 8282 3595 8290
      3593 8292 3588 8290 3577 8299 3577 8316
      3566 8330 3566 8335 3557 8349 3557 8358
TIME...MOT...LOC 0202Z 250DEG 47KT 3634 8330 3609 8321 3560 8354

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

27
Local storm report, Feb 12, 9:18 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
918 PM EST Mon Feb 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Non-Tstm Wnd Gst 2 S Camp Creek          36.06N 82.77W
02/12/2024  M62 MPH          Greene             TN   Mesonet

            Corrects and updates previous non-tstm wnd
            gst report from 2 S Camp Creek. NOAA ATDD
            mesonet at Camp Creek with 159 deg wind
            direction.

&&
Special weather statement, Feb 12, 9:28 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
928 PM EST Mon Feb 12 2024

TNZ015-016-VAZ001-005-130315-
Hancock TN-Hawkins TN-Scott VA-Lee VA-
928 PM EST Mon Feb 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAWKINS...EASTERN
HANCOCK...LEE AND SOUTHWESTERN SCOTT COUNTIES THROUGH 1015 PM EST...

At 928 PM EST, Doppler radar was tracking a strong thunderstorm over
Jonesville, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down trees, tree limbs, and blow
         around unsecured objects.

Locations impacted include...
Sneedville, Jonesville, Pennington Gap, St. Charles, Duffield,
Jasper, Okolona, Dryden, Kyles Ford, and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3687 8285 3685 8285 3683 8281 3654 8272
      3640 8321 3672 8326 3674 8320 3674 8314
      3675 8313 3678 8313 3680 8310 3683 8310
      3685 8307 3685 8301 3687 8291 3689 8288
TIME...MOT...LOC 0228Z 247DEG 49KT 3667 8311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JLB
Special weather statement, Feb 12, 9:52 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
952 PM EST Mon Feb 12 2024

TNZ016>018-042>047-VAZ005-008-130345-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Southeast Greene TN-Unicoi TN-Hawkins TN-
Johnson TN-Washington VA-Scott VA-
952 PM EST Mon Feb 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN...NORTHEASTERN
HAWKINS...WASHINGTON...EASTERN GREENE...UNICOI...JOHNSON...CARTER...
SOUTHEASTERN SCOTT AND WASHINGTON COUNTIES AND THE CITY OF BRISTOL
THROUGH 1045 PM EST...

At 951 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Surgoinsville to near Tusculum to 7 miles
northeast of Smoky Mountains-Big Creek. Movement was northeast at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Abingdon, Erwin, Mountain City, Jonesborough, and Weber City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8168 3634 8177 3636 8179 3630 8191
      3613 8203 3611 8213 3615 8215 3616 8222
      3612 8235 3595 8256 3597 8261 3603 8259
      3607 8264 3600 8278 3631 8261 3657 8273
      3680 8211 3692 8183 3679 8170 3663 8160
TIME...MOT...LOC 0251Z 243DEG 45KT 3647 8290 3625 8279 3583 8301

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

27

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 winter weather. Local standard time, as filed.

Thunderstorm Wind, Wise

When
February 12, 10:10 PM EST
Where
Wise County, 1.1 mi E of Stephens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.980, -82.580

Multiple reports of trees blown down by powerful thunderstorm wind gusts across the county. Additionally, a 48 mph thunderstorm wind gust was recorded in Coeburn.

Winter Weather, Wise

When
February 13, 2:00 AM EST to 5:15 AM EST
Where
Wise forecast zone
Reported by
Public
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Member of the public measured 2 inches of snow near Wise.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160345, 1160348.